There is a common misconception in circulation that has proven devastating for many men and women across the country. People believe that if a medical professional has prescribed a medication, it is completely safe to use even when taken other than as intended.
The truth is that abusing a prescription medication can result in devastating consequences, including addiction and overdose-related death. Methylphenidate, the generic name for the ADHD medication Ritalin, is one of many prescription medications regularly abused.
Table of Contents
Can You Take Too Much Methylphenidate?
Young adults between the ages of 18 and 24 tend to abuse this specific medication more than members of any other demographic, largely because it works to increase alertness which benefits those enrolled in demanding classes (college-aged people, more specifically). What happens if you take too much? It is important to understand that a person can overdose on any chemical substance, whether that substance is alcohol, an illegal drug like heroin or methamphetamine, or a legal substance that a doctor prescribes to treat a legitimate mental illness.
Consequences After Methylphenidate Misuse
If a person takes too much methylphenidate, they can overdose, and the overdose can lead to an untimely death if it is not caught immediately and reversed. Continue reading to learn more about methylphenidate overdose, and remember that you can always reach out to Allure Detox if you have any additional questions.
Methylphenidate Overdose Symptoms
Methylphenidate is a stimulant drug, meaning it works by speeding up several of the body’s vital processes. For example, when a person ingests a large amount of methylphenidate, their heart begins to beat more quickly, their blood pressure rises, and they begin breathing more rapidly, maybe finding it difficult to catch their breath. They might experience a significant rise in body temperature as well. The symptoms associated with a methylphenidate overdose include:
- Intense headache
- Severe abdominal cramping
- Tachycardia (rapid heart rate) or heart palpitations
- Extreme agitation
- Muscle twitching or severe muscle pain
- Weakness throughout the body
- Hallucinations and delirium/seeing and hearing things that are not there
- Feelings of dissociation or detachment from reality
- Elevated body temperature
- Uncontrollable shaking/body tremors
How much methylphenidate can a person take before they overdose? This answer varies on a person-to-person basis. Some people, often people with low body weight or pre-existing health conditions, might experience an overdose after taking only slightly more than the recommended dose. It is always better to play it safe and avoid taking more medication than is prescribed. If you were prescribed methylphenidate for ADHD and felt like you need to up your dose, consult with a medical professional.
Seek Professional Help For Methylphenidate Abuse
Never make decisions like this on your own. If you have been struggling with a methylphenidate abuse issue, seek professional help. Medical detox is always a recommended first step — not only because stimulant withdrawal can result in severe physical and psychological symptoms, but because professional detox centers like Allure Detox offer additional services that are important to continued sobriety.
Stimulant Withdrawal Program at Allure Detox
At Allure Detox, we effectively treat all symptoms associated with stimulant withdrawal using a combination of medication-assisted treatment options, holistic approaches, and therapeutic services. The symptoms associated with stimulant withdrawal (like methylphenidate withdrawal) are largely psychological, meaning a dual-diagnosing approach to detox is often necessary.
Find Sobriety and Clean Life at Allure Detox
At Allure Detox, we have licensed psychiatric professionals on staff who help treat the psychological symptoms of withdrawal, including anxiety, depression, and insomnia. If one of our clients were initially prescribed Ritalin to treat a pre-existing attention deficit-hyperactivity disorder, we would look into non-habit-forming alternatives.
We utilize intensive therapy to help our clients begin working through underlying issues in a safe and supportive setting, and we offer rehab placement services whenever necessary. To learn more about our medical detox program or methylphenidate withdrawal.
How much Methylphenidate will cause an overdose?
We must emphasize the importance of using medications responsibly and under the supervision of a healthcare professional. It is critical not to misuse medications, especially stimulants like methylphenidate, which have a potential for abuse and serious health consequences.
The amount of methylphenidate that could cause an overdose varies depending on several factors including an individual’s tolerance, body weight, metabolism, and any underlying health conditions. There is no safe amount above the prescribed dose.
Symptoms of methylphenidate overdose can include:
- Agitation or paranoia
- Rapid heart rate
- High blood pressure
- Muscle tremors or seizures
- Nausea or vomiting
In severe cases, an overdose of methylphenidate can lead to heart attack, stroke, seizures, or even death.
If you suspect someone has taken an excessive amount of methylphenidate or is showing signs of an overdose, it is crucial to seek emergency medical help immediately.
If you or someone you know is struggling with substance use or addiction, it is important to seek help from a healthcare professional or support group. It’s essential to prioritize safety and well-being.